Ask a doctor

Is There a Way to Darken Skin in Someone Who Got Skin Blanching After a Cortisone Injection?

An African American lady got white skin blanching after a cortisone injection. Is there anyway to darken the skin?

Doctor Answers (2)

Restoration of Pigmentation After Steroid injection

+2

Although there is no way to chemically or surgically restore pigmentation after a steroid injection, I would expect that a normalization of color will return over time.  Generally, this period is several months.


Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 33 reviews

Tincture of time is best for hypopigmentation from steroid shots

+2

Intralesions or intramuscular injections of steroid will almost always cause hypopigmentation, no matter how dilute the dose.  Some will disagree with me, but if you stretch the skin enough and carefully inspect it, you will see even the faintest loss of color.  The good news is that in about 4-8 months that will return.

Whether that is the case in this circumstance or not will be difficult to tell without pictures, but one could expect some if not all the return of the pigmentation.  If it is absolutely bone white, that is a sign of actually DE-pigmentation and thus the chances for the return of pigment would be somewhat lower.

Daniel I. Wasserman, MD
Naples Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.